Alert archive / South Dakota / Tornado Warnings in 2025
Tornado Warning 19, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Aug 5, 2025, 7:37 PM CDT for McPherson County, South Dakota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2025, 7:37 PM CDT (00:37 UTC)
- Expired
- Aug 5, 2025, 8:00 PM CDT
- In force
- 23 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
County McPherson County, SD
The radar
The Aberdeen radar (KABR), 68 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 4:03 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1651 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 948 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 13.2
The text
As transmitted.
239
WFUS53 KABR 060037
TORABR
SDC089-060100-
/O.NEW.KABR.TO.W.0019.250806T0037Z-250806T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
737 PM CDT Tue Aug 5 2025
The National Weather Service in Aberdeen has issued a
* Tornado Warning for...
Central McPherson County in north central South Dakota...
* Until 800 PM CDT.
* At 737 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles south of Long Lake, or 11 miles west of Leola,
moving east at 20 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
central McPherson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4573 9928 4582 9926 4581 9898 4568 9907
TIME...MOT...LOC 0037Z 289DEG 16KT 4575 9918
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
071 follow-up statement
953
WWUS53 KABR 060046
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
746 PM CDT Tue Aug 5 2025
SDC089-060100-
/O.CON.KABR.TO.W.0019.000000T0000Z-250806T0100Z/
McPherson SD-
746 PM CDT Tue Aug 5 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR CENTRAL
MCPHERSON COUNTY...
At 746 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles south of Long Lake, or 11 miles west of Leola,
moving east at 15 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
central McPherson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4572 9924 4581 9920 4579 9899 4568 9907
TIME...MOT...LOC 0046Z 287DEG 14KT 4576 9918
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
07What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Aug 5, 7:06 PM CDT, 31 minutes earlier. Its key messages:
- An active pattern continues with showers and thunderstorms in the forecast through Friday night.
- There is a marginal to slight risk (1 to 2 out of 5) for severe storms through tonight across the region with the slight risk covering the forecast area west of the Interstate 29 corridor. All hazards are possible this afternoon into this evening.
- There is a marginal risk for severe storms on Wednesday. There is a marginal to slight risk for severe storms over the entire forecast area on Thursday. Strong winds and large hail will be the primary threats each day.
- Heat indices could increase to 100-105F degrees on Thursday, with similar values on Friday.
Area forecast discussion, Aug 5, 7:06 PM CDT, 31 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 706 PM CDT Tue Aug 5 2025 .KEY MESSAGES... - An active pattern continues with showers and thunderstorms in the forecast through Friday night. - There is a marginal to slight risk (1 to 2 out of 5) for severe storms through tonight across the region with the slight risk covering the forecast area west of the Interstate 29 corridor. All hazards are possible this afternoon into this evening. - There is a marginal risk for severe storms on Wednesday. There is a marginal to slight risk for severe storms over the entire forecast area on Thursday. Strong winds and large hail will be the primary threats each day. - Heat indices could increase to 100-105F degrees on Thursday, with similar values on Friday. && .UPDATE... Issued at 642 PM CDT Tue Aug 5 2025 Aviation discussion updated below for the 00Z TAFs. && .DISCUSSION... Issued at 117 PM CDT Tue Aug 5 2025 At 1 PM CDT, skies are partly to mostly sunny across the forecast area. Temperatures are in the 70s and 80s (60ss across portions of north central/northeast South South Dakota under the cloud-cover were it was or is raining). Winds maintain a general south/southeast direction around 10 to 20 mph with gusts up to 30 mph. Elevated showers/thunderstorms within the remaining low/mid level WAA and best lingering low level jet/upper level jet lift zones continue to work toward the northeast corner of the CWA. Back over western/central South Dakota, the next mid-level s/w is noted in water vapor imagery entering the western Dakotas. The boundary is being destabilized, with the best deep layer shear (45- 60knots)/instability (1500-2500J/kg) noted across western/central South Dakota and the best low level shear (large sweeping low level curved hodographs)/instability (tor potential) is analyzed across mainly central/north central South Dakota. Tonight through Wednesday night, a lee-of-the-Rockies surface trough, potentially with a surface wave of low pressure developing on it, will work in tandem with this incoming mid-level s/w to produce isolated to scattered supercellular convection over western/central South Dakota by early this evening (right now, it's unclear whether the stabilized boundary layer over north central South Dakota from morning convection will have enough time to mix out/heat up and be part of the potential severe weather threat rooted in the boundary layer). Large hail, damaging winds and a few tornadoes are possible. As the evening becomes overnight, the LLJ, and increasing mid-level westerlies, combined with what is expected to be consolidating storm cold-pools, should cause storm mode to become linear (strong straight-line winds) and move off to the southeast out of the southern/eastern half of forecast zones. The lee-side-trof eventually lays down into an almost west to east oriented boundary on Wednesday before slowly trying to back up to the north Wednesday night. More than adequate shear/instability is forecast along this boundary at the end of peak-heating on Wednesday. But, there may not be any synoptic-scale lift support around on Wednesday to aide CI on this boundary that is forecast to be near the U.S. Highway 14 corridor Wednesday evening. If, a storm or two were to form on/north of this boundary, it would be in an environment that could cultivate strong/severe convection. Temperatures over the next 3 forecast periods are forecast to be near normal, and western CONUS wildfire smoke aloft should increase in thickness over the region today before taking a break on Wednesday. The latest available RRFS output to 84 hours, shows the western CONUS wildfire smoke aloft returning Thursday into Thursday night. Thursday into Friday, as heights rise ahead of the vigorous upper low set to spread across the northern tier states Friday through Sunday, low/mid-level WAA should push 700hpa thermal capping temperatures up to +14-15C Thursday/Thursday night and +16-17C Friday/Friday night. This is going to pretty much shut off precipitation chances over this area days 3 and 4 of the forecast. Most convection will be able to thrive to the north across North Dakota/northern Minnesota Thursday night and Friday/Friday night. The likelihood of convection turning and diving southeast across the Prairie Coteau into western Minnesota Thursday night or Friday night is rather low. This sytem's cold frontal boundary is still timed to move through the CWA Friday into Friday night. CIPS/CSU machine learning and the ENS EFI/shift of tails are still showcasing a notable signal for severe storms potential in that Thursday night through Friday night timeframe. Not sure how these capping warm EML mid-level temperatures are handled by these severe indices. Ensembles 500hpa height difference/qpf clusters analyses show precipitation chances falling off now on Friday (capped?) and continuing a dry scenario into Saturday (and potentially Sunday?) as the upper low over southern Canada slowly churns off to the east and northwest flow sets up over the CWA by Monday while western CONUS upper level ridging develops behind this longwave trof. The warming trend still appears to max out Thursday/Friday, with cooler conditions to follow. Right now, the probability of temperatures warming above 90 degrees (50% or higher) this week is found, for the most part, south of U.S. Highway 212. Thursday and Friday continue to showcase the warmest temperatures of the 7-day forecast, with highs at and south/west of Pierre potentially encroaching on the century mark again on Thursday. Forecast heat index values do exceed 100 degrees Thursday afternoon mainly across portions of central and northeast South Dakota. Friday also has heat index values running up to around 100F degrees across mainly the James River valley in the mid to late afternoon. Will continue to monitor trends. && .AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/... Issued at 642 PM CDT Tue Aug 5 2025 Terminals KABR,KATY,KPIR,KMBG TSRA/+TSRA possible across the region this evening, although quite a bit of uncertainty remains on direct effects on TAF sites. KABR may be the best chance in the short term (00Z-03Z) as activity out of ND begins to drop southeast. Included PROB30 mention to handle the convection this evening and will adjust accordingly when confidence increases on any hits to a TAF site. MVFR/IFR VSBY expected in heavier thunderstorms, along with MVFR CIGs. In general, there may also be more MVFR CIGs affecting the region overnight into early Wednesday morning, along with pockets of BR. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...TMT DISCUSSION...10 AVIATION...TMT
Hazardous weather outlook, Aug 5, 2:38 PM CDT, 4 hours 59 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Aberdeen SD 238 PM CDT Tue Aug 5 2025 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-061930- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 238 PM CDT Tue Aug 5 2025 /138 PM MDT Tue Aug 5 2025/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...This afternoon and tonight. There is a slight risk for severe storms everywhere west of the Coteau and a marginal risk I-29 east. All hazards are possible including strong winds, large hail, a tornado or two and heavy rain which may lead to flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a marginal risk for severe thunderstorms across portions of the region Wednesday and a slight risk for severe thunderstorms across north central South Dakota on Thursday. There is a slight risk for severe thunderstorms on Friday as a cold front moves through. Heat indices are forecast to exceed 100 degrees on Thursday and Friday over portions of central and northeast South Dakota. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our X feed. 10
In the hours before
Local storm report, Aug 5, 4:44 PM CDT, 2 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
444 PM CDT Tue Aug 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM Hail 2 NE Elm Lake 45.91N 98.68W
08/05/2025 E1.50 Inch Brown SD Public
Report from mPING: Ping Pong Ball (1.50
in.).
&&
BCLocal storm report, Aug 5, 4:51 PM CDT, 2 hours 46 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
451 PM CDT Tue Aug 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM Hail Elm Lake 45.89N 98.70W
08/05/2025 E1.00 Inch Brown SD Public
Quarter size hail reported in Elm Lake. Time
estimated by radar.
&&
BCLocal storm report, Aug 5, 7:17 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
717 PM CDT Tue Aug 5 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM Hail 5 WNW Long Lake 45.88N 99.31W
08/05/2025 M0.88 Inch McPherson SD Public
&&
KFThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:13 PM CDT | Severe Thunderstorm Warning | ABR | McPherson | 62 min |
| Aug 5, 7:26 PM CDT | Severe Thunderstorm Warning | ABR | Day, Marshall | 49 min |
| Aug 5, 7:41 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Walworth | 49 min |
| Aug 5, 7:43 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 47 min |
| Aug 5, 7:56 PM CDT | Tornado Warning | ABR | McPherson | 34 min |
| Aug 5, 7:57 PM CDT | Tornado Warning | ABR | Marshall, Roberts | 33 min |
| Aug 5, 8:02 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Day, Grant | 43 min |
| Aug 5, 8:14 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, McPherson | 46 min |
| Aug 5, 8:22 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Potter, Walworth | 38 min |
| Aug 5, 8:45 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds | 45 min |
| Aug 5, 8:46 PM CDT | Special Weather Statement | ABR | Hughes | 29 min |
| Aug 5, 8:57 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Potter, Walworth | 48 min |
| Aug 5, 9:03 PM CDT | Severe Thunderstorm Warning | ABR | Marshall, Roberts | 27 min |
| Aug 5, 9:04 PM CDT | Flash Flood Warning | ABR | Marshall | 4 hr |
| Aug 5, 9:21 PM CDT | Special Weather Statement | ABR | Grant | 24 min |
| Aug 5, 9:21 PM CDT | Special Weather Statement | ABR | Brown, Day | 54 min |
| Aug 5, 9:38 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Day | 32 min |
| Aug 5, 9:41 PM CDT | Areal Flood Warning | ABR | Edmunds, Walworth | 9 hr |
| Aug 5, 9:45 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Potter | 60 min |
| Aug 5, 10:08 PM CDT | Special Weather Statement | ABR | Day | 37 min |
| Aug 5, 10:17 PM CDT | Special Weather Statement | ABR | Deuel | 28 min |
| Aug 5, 10:41 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hyde, Potter, Sully | 35 min |
| Aug 5, 10:54 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Hamlin | 51 min |
| Aug 5, 11:03 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Grant | 57 min |
| Aug 5, 11:06 PM CDT | Flash Flood Warning | ABR | Codington | 3 hr |
| Aug 5, 11:09 PM CDT | Flash Flood Warning | ABR | Grant, Roberts | 3 hr |
| Aug 5, 11:20 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Hamlin | 40 min |
| Aug 5, 11:21 PM CDT | Special Weather Statement | ABR | Hand | 54 min |
| Aug 5, 11:25 PM CDT | Special Weather Statement | ABR | Spink | 35 min |
| Aug 5, 11:34 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Spink | 56 min |
| Aug 6, 12:45 AM CDT | Areal Flood Warning | ABR | Marshall | 9 hr |
| Aug 6, 2:19 AM CDT | Areal Flood Warning | ABR | Codington | 32 hr |
| Aug 6, 2:21 AM CDT | Areal Flood Warning | ABR | Grant, Roberts | 10 hr |
| Aug 6, 6:51 AM CDT | River Flood Warning | ABR | Codington | 36 hr |
| Aug 6, 11:05 AM CDT | River Flood Warning | ABR | Codington | 29 hr |
| Aug 6, 12:39 PM CDT | River Flood Warning | ABR | Codington | 25 hr |
| Aug 6, 1:21 PM CDT | River Flood Warning | ABR | Codington | 10 hr |
| Aug 6, 1:26 PM CDT | River Flood Warning | ABR | Hamlin | 4 days |
Nearby
Tornado Warnings in South Dakota, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.